Email updates

Keep up to date with the latest news and content from Trials and BioMed Central.

Open Access Study protocol

Effects of the traditional Chinese medicine Yi Shen Jian Gu granules on aromatase inhibitor-associated musculoskeletal symptoms: a study protocol for a multicenter, randomized, controlled clinical trial

Nan Peng, Yi Zhang, Cong Ma, Ming-Wei Yu, Guo-Wang Yang, Qi Fu, Wei-Ru Xu and Xiao-Min Wang*

Author Affiliations

Oncology Department, Beijing Hospital of Traditional Chinese Medicine affiliated with Capital Medical University, No 23, Back Road of Art Gallery, Dong Cheng District, Beijing 100010, China

For all author emails, please log on.

Trials 2014, 15:171  doi:10.1186/1745-6215-15-171

Published: 15 May 2014

Abstract

Background

Aromatase inhibitors (AIs) are widely used as an adjuvant endocrine treatment in postmenopausal women with early-stage breast cancer. One of the main adverse effects of AIs is musculoskeletal symptoms, which leads to a lower quality of life and poor adherence to AI treatment. To date, no effective management of aromatase inhibitor-associated musculoskeletal symptoms (AIMSS) has been developed.

Methods/design

To determine whether the traditional Chinese medicine Yi Shen Jian Gu granules could effectively manage AIMSS we will conduct a multicenter, randomized, double-blind, placebo-controlled clinical trial. Patients experiencing musculoskeletal symptoms after taking AIs will be enrolled and treated with traditional Chinese medicine or placebo for 12 weeks. The primary outcome measures include Brief Pain Inventory-Short Form, Western Ontario and McMaster Universities Osteoarthritis Index, and Modified Score for the Assessment and Quantification of Chronic Rheumatoid Affections of the Hands, which will be obtained at baseline and at 4, 8, 12 and 24 weeks.

Discussion

The results of this study will provide a new strategy to help relieve AIMSS.

Trial registration

ISCTN: ISRCTN06129599 (assigned 14 August 2013).

Keywords:
Traditional Chinese medicine; Aromatase inhibitor-associated musculoskeletal symptoms; Breast cancer